Drug-Induced Myopathy and Neuropathy

@article{Saleh2003DrugInducedMA,
  title={Drug-Induced Myopathy and Neuropathy},
  author={Firas G Saleh and Roberta Seidman},
  journal={Journal of Clinical Neuromuscular Disease},
  year={2003},
  volume={5},
  pages={81-92}
}
We review the drugs that are known to induce muscle and/or nerve toxicity, describe the commonly encountered signs and symptoms, and discuss the mechanisms believed to be behind these iatrogenic effects. The diagnostic approach to patients suspected of having drug-induced neuromuscular disorders includes a comprehensive history and physical examination, proper blood workup, electrophysiological studies, and, if necessary, muscle or nerve biopsy. A lot of controversial issues continue to prevail… 

Muscle Toxicity of Drugs: When Medication Turns Physiology into Pathophysiology.

This review will start off by explaining the principles of drug-induced myotoxicity and the different terminologies used to distinguish between grades of toxicity, and focus on the most important pathogenic mechanisms by which drugs can cause muscle toxicity, which will be exemplified by drugs with high-risk of muscle toxicity.

Drug Induced Muscle Disorders

A note on drug induced musculoskeletal disorders that can potentially affect the spectrum of anatomical structures including bone, connective tissue and the musculature is provided. Myalgia,

Myopathies Secondary to Anti-Retroviral Therapy in Human Immunodeficiency Virus Positive Patients: A Review

Clinicians should be able to recognize effects of chronic toxicity of ARTs, especially mitochondrial toxicity leading to myopathy, which can be fatal and is treated by supportive care and discontinuing NRTIs.

Peripheral Nervous System Involvement in Patients With Behçet Disease

Axonal type polyneuropathy may be seen in BD patients and peripheral involvement may be detected by electrophysiological examinations in asymptomatic BD patients.

Isokinetic Evaluation of Knee Extensor/Flexor Muscle Strength in Behcet's Patients.

It is concluded that both knee flexor and extensor isokinetic muscle strengths are lower in Behçet's disease, and careful monitoring of patients with BD is recommended in terms of muscle strength.

References

SHOWING 1-10 OF 82 REFERENCES

Colchicine myopathy and neuropathy.

A characteristic syndrome of myopathy and neuropathy of colchicine myoneuropathy is described, marked by accumulation of lysosomes and autophagic vacuoles unrelated to necrosis or to the mild denervation in distal muscles, and morphologic changes in muscle suggest that the pathogenesis involves disruption of a microtubule-dependent cytoskeletal network that interacts with lysOSomes.

Acute myopathy and neuropathy in status asthmaticus: Case report and literature review

A 38‐year‐old woman developed acute, severe weakness during the treatment of status asthmaticus that included high‐dose intravenous corticosteroids that included a neuropathic component, and the clinical, EMG, and nerve conduction abnormalities resolved.

Acute sensory neuropathy‐neuronopathy from pyridoxine overdose

Two patients who developed an acute, profound, and permanent sensory deficit after treatment with massive doses of parenteral pyridoxine are reported, who had transient autonomic dysfunction, mild weakness, nystagmus, lethargy, and respiratory depression.

Nitrofurantoin neuropathy.

It is emphasised that nitrofurantoin is a neurotic drug and should not be prescribed to the elderly not to anyone with impairment of renal function.

Phenytoin neuropathy: Structural changes in the sural nerve

Data indicate that long‐term phenytoin administration can cause a reversible neuropathy characterized by axonal shrinkage and secondary demyelination.

Acute corticosteroid myopathy in intensive care patients

The observations support glucocorticoids rather than NMBAs as the main offending drug in acute corticosteroid myopathy, and the predisposing factor should be the hypersensitivity of paralyzed muscles to Corticosteroids regardless of the drug inducing paralysis: N MBAs or propofol.

Colchicine‐induced myopathy and neuropathy

The NMS-like syndrome was caused by rapid alteration in dopamine receptor site occupancy due to reduced or uncertain bioavailability of the controlled-release preparation used during the direct substitution phase or later dopamine agonist withdrawal, or both.

Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome.

It is indicated that consumption of large doses of pyridoxine can cause sensory neuropathy or neuronopathy syndromes and that safe guidelines should be established for the use of this widely abused vitamin.

Rhabdomyolysis induced by simvastatin and ketoconazole treatment.

Ketoconazole, an antifungal sterol synthetic inhibitor of the azol group, may induce rhabdomyolysis in patients undergoing treatment with simvastatin, a lipid lowering agent, and increase the possibility of muscle-damaging adverse events of the agents.

The effects of toxins on muscle.

  • J. Wald
  • Biology, Medicine
    Neurologic clinics
  • 2000
...